The Side Effects of Sertraline

I recently started taking Sertraline for my anxiety and PTSD as it was becoming very difficult to deal with and making it very tough to cope with daily life. Sertraline is an SSRI (Selective Serotonin Reuptake Inhibitor) which affects unbalanced chemicals in the brain to help to even things out a little bit. Side effects have never really bothered me when it comes to my mental health medication, as I have always preferred these side effects to the alternative of my mental health taking a running jump off of the deep end!

However, with this in mind, I do still think that it is important to take note of the side effects that you are experiencing with your new mental health medication. This means that you can discuss these with your doctor, as there might be an alternative out there that is better for you with less side effects – so…yay! Also, it means that you can keep track of the problems you might experience so that you don’t feel like you’re dying when it’s just your meds which is always good right?

I find it useful to be able to read other people’s experiences with medication that I have been put on so that I can see what to expect! So here is a list of the top 5 side effects that I have been feeling.

  1. Serious nausea and vomiting!11419280_476400059173976_1211147788_n
    I was told to expect some nausea which, as those who are also on mental health medication will know, is exceptionally common when it comes to these kinds of drugs. However, I have never experienced it to the extent I did with Sertraline! I would literally have to run to the toilet (regardless of where I was…work/town/even driving!) to be sick. There was a constant feeling of sickness and regular vomiting when I first started the medication, it was horrible and took a lot of determination to continue with it. However, over time this eased off, and although it hasn’t completely disappeared it is now a lot milder and I can cope with it.
  2. Feeling unsteady and weak!
    Since I have been on this medication I have felt very unsteady. Again, this symptom seemed to die off (or at least lessen) as time went on and is one of the ones that I don’t really mind. While I was a teenager I was anaemic and so I am familiar with the feeling of dizziness and feeling very unsteady. It’s not too bad, it’s just something that I am having to train myself to expect again.

  3. The inevitable confusion that comes with all mental health medication!
    Any mental health medication that I have been on seems to come with some kind of confusion. Just a general feeling in myself where I feel like I am working a lot slower than I usually do. Everything seems to take a lot more effort and concentration, and I don’t feel like I’ve done it as good as I can by the end anyway. Thanks to my addiction to perfection and never allowing myself to accept anything less, this side effect makes my life bloody miserable! I have to go through on average four or five attempts at something that I am making/writing when I am feeling like this as I don’t feel like it will be good enough if I don’t. I don’t see it as a choice, it is just something that I have to do – which really isn’t a healthy outlook is it?
  4. Insomnia!
    97d2a1ca0ee9d7d2f4d0ac0a79b056ce
    Now I have never slept well and so it can be difficult for me to monitor the effect that medication is having on my sleep patterns however, when I started taking Sertraline, things got noticeably worse. Usually, I would just not be able to fall asleep and would just lie there and get increasingly annoyed at myself. However, after I started with this new medication I began to fall asleep just fine. It soon became clear that I had a new problem. That I would now wake up during the night. Like, a lot. On average – around 12 times a night – I love my sleep far too much to accept this as a side effect that I am okay with. This was the first thing to be discussed with my doctor. Thankfully, things are better now as we changed my dose.

  5. Stomach pains and diarrhoea!
    Again, thankfully this one really only lasted for a few months before it slowed down, but my God it was painful! My stomach would suddenly just cramp up to the point I literally had to sit or I’d fall down. I assumed that this might be like period pains, but holy hell it was so much worse! All of the pain killers and walking around town with my pink unicorn hot water bottle helped. A lot. Unicorns fix everything.
Advertisements

2 thoughts on “The Side Effects of Sertraline

    • mumsiebeaver says:

      Thank you. I’m glad they helped you 🙂 They’ve really helped my anxiety a lot which I’m so thankful for. The side effects have gone as long as I don’t forget a dose! Haha x

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s